Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Memphis, TN

June 15, 2007Panola County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2007, 1:59 PM CDT for Panola County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2007, 1:59 PM CDT (18:59 UTC)
Expired
Jun 15, 2007, 2:45 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Panola County, MS

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:15 PM CDTHAIL 0.7510 E Batesville, MSPENNY SIZE HAIL IN BATESVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 151859
SVRMEG
MSC107-151945-
/O.NEW.KMEG.SV.W.0101.070615T1859Z-070615T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES EAST OF
  ENDVILLE...OR ABOUT 10 MILES EAST OF BATESVILLE...AND MOVING SOUTH
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POPE.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3456 8972 3455 8999 3418 8999 3418 8968

$$
1 follow-up statement
000 
WWUS54 KMEG 151922
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT FRI JUN 15 2007

MSC107-151945-
/O.CON.KMEG.SV.W.0101.000000T0000Z-070615T1945Z/
PANOLA MS-
222 PM CDT FRI JUN 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR PANOLA COUNTY...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
EAST OF ENDVILLE...OR ABOUT 10 MILES EAST OF BATESVILLE...MOVING
SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COURTLAND AND POPE.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3456 8972 3455 8999 3418 8999 3418 8968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:43 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 10:43 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1043 AM CDT FRI JUN 15 2007

.UPDATE...

A PERSISTENT REX BLOCKING PATTERN REMAINS IN PLACE OVER THE
EASTERN U.S. AND THIS IS KEEPING THE WEATHER PATTERN STAGNENT OVER
THE MID SOUTH. UPPER RIDGING WILL PERSIST OVER MUCH OF THE REGION...WITH
AN UPPER LEVEL LOW SPINNING NEARLY STATIONARY OVER THE SOUTHERN
PLAINS STATES AND CONTINUED UPPER TROUGHING ALONG THE EAST COAST.

THIS BASICALLY MEANS MORE OF THE SAME WITH HOT AND HAZY CONDITIONS
CONTINUING OVER MUCH OF THE MID SOUTH. THE ONLY DIFFERENCES
BETWEEN YESTERDAY AND TODAY IS INCREASED LOW LEVEL MOISTURE...WITH
SURFACE DEWPOINTS RUNNING IN THE LOW AND MID 60S AND SOMEWHAT
WEAKER MID LEVEL CAPPING...ESPECIALLY SOUTH. AFTER REVIEW OF THE
LATEST 12Z REGIONAL SOUNDING INFORMATION AND LATEST MEMPHIS ACARS
SOUNDINGS...CAPPING INVERSION STILL PRESENT AROUND 600MB.
AGAIN...THE MID CAPPING WILL BE WEAKER ACROSS SOUTHERN SECTIONS
AND WITH INCREASED LOW LEVEL MOISTURE AND BUILDING
INSTABILITY...EXPECT REDEVELOPMENT OF AFTERNOON CONVECTION OVER
SOUTHERN PORTION OF THE AREA MAINLY DURING PEAK HEATING. ALONG AND
NORTH OF INTERSTATE 40...STILL EXPECTING STRONG ENOUGH CAPPING TO
KEEP CONVECTION TOO ISOLATED TO EVEN MENTION IN THE FORECAST.

AS FOR TEMPERATURES...HAVE GONE AHEAD AND RAISED HIGH TEMPS A
CATEGORY IN ALL AREAS EXCEPT OUR NORTHERN TIER COUNTIES. 15Z
SURFACE OBSERVATIONS SHOWING TEMPERATURES ALREADY RUNNING NEAR OR
ABOVE YESTERDAYS TEMPS AT THIS TIME. WITH MORE MOISTURE
THOUGH...HIGH TEMPERATURES SHOULD STILL TRAIL A FEW DEGREES BELOW
YESTERDAYS HIGHS.

POOR AIR QUALITY WILL ALSO BE AN ISSUE AGAIN TODAY WITH CODE
ORANGE OZONE CONDITIONS FORECAST FOR THIS AFTERNOON. ALTHOUGH THE
CAPPING INVERSION IS WEAKER AND HIGHER IN THE ATMOSPHERE...STILL
THINK THAT WITH LIGHT WINDS THROUGH THIS DEPTH OF THE ATMOSPHERE
AND WITH HIGH START UP VALUES THAT OZONE WILL AGAIN BE AN ISSUE
THIS AFTERNOON (PLEASE SEE THE SHELBY COUNTY HEALTH DEPARTMENT AIR
QUALITY WEBSITE FOR MORE INFORMATION).

UPDATED GRIDS AND ZONES ALREADY SENT.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT FRI JUN 15 2007/

DISCUSSION...
A WEAK H5 RIDGE AXIS WAS LOCATED OVER THE MID SOUTH THIS MORNING.
THE OTHER FEATURE OF NOTE WAS A WEAK CUT OFF UPPER LEVEL LOW OVER
NORTH TEXAS AND OKLAHOMA. MODEL GUIDANCE...INCLUDING 00Z GFS
TUPELO FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR ISOLATED
CONVECTION OVER NORTHERN MISSISSIPPI THIS AFTERNOON. CAPE VALUES
SHOULD BE IN THE 1200 J/KG RANGE...SO ISOLATED STRONG GUSTY WINDS
AND SMALL HAIL WILL BE POSSIBLE. SINCE THERE WERE A FEW SHOWERS
AND THUNDERSTORMS OVER THAT REGION ON THURSDAY AND ATMOSPHERIC
CONDITIONS ARE PERSISTANT...WILL CONTINUE THE EXISTING FORECAST.

THE 00Z MODEL GUIDANCE DIFFERS ON THE FORECAST FROM MONDAY THROUGH
THE END OF THE FORECAST PERIOD. THE GFS MOVES AN UPPER LEVEL
TROUGH INTO THE NORTHERN AND CENTRAL PLAINS STATES ON MONDAY AND
INTO THE GREAT LAKES ON TUESDAY. IN THIS MODEL SOLUTION...THE
TROUGH PICKS UP THE CUT OFF UPPER LEVEL LOW TO OUR WEST AND MOVES
IT ACROSS THE MID SOUTH. THE ECMWF EJECTS A MINOR SHORTWAVE
FEATURE AND KEEPS THE MAIN UPPER TROUGH OVER THE PACIFIC NORTHWEST
UNTIL LATER IN THE WEEK. IN THIS SCENARIO...THE CUT OFF UPPER
LEVEL LOW STILL MOVES ACROSS THE MID SOUTH...BUT WITHOUT ANY
PONTENTIAL PHASING WITH AN UPPER TROUGH TO OUR NORTH.

THE BEST CHANCE FOR CONVECTION WITH EITHER MODEL SOLUTION WILL BE
MONDAY NIGHT AND TUESDAY. KEPT THE FORECAST POPS AND QPF VALUES
MODEST WITH THE ONGOING DROUGHT IN MIND...MODEL DIFFERENCES AND
THE PAST PERFORMANCE OF UPPER TROUGHS TRYING TO BREAK DOWN THE
DOMINANT SOUTHEAST U.S. H5 RIDGE.

A STRONG H5 RIDGE DEVELOPS IN THE WESTERN U.S. LATE NEXT WEEK. THE
00Z GFS HAS THE REGION IN A NORTHWEST FLOW ALOFT...WHILE THE THE
00Z ECMWF HAS AN UPPER LEVEL TROUGH PASSING TO THE NORTH. WILL
STICK WITH DRY WEATHER CONDITIONS AND NEAR NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  73  93  74 /  10  10  10  10
MKL  94  63  92  64 /  10   0  10  10
JBR  94  66  93  68 /  10  10  10  10
TUP  94  68  93  67 /  20  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 14, 3:32 PM CDT, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUN 14 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-152245-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
NORTH MISSISSIPPI ON FRIDAY AFTERNOON. STRONG INSTABILITY ACROSS
THESE AREAS WILL ALLOW FOR A FEW OF THESE STORMS TO BECOME STRONG
WITH GUSTY WINDS IN EXCESS OF 40 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

In the hours before

Special weather statement, Jun 15, 1:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT FRI JUN 15 2007

MSZ013-151845-
LAFAYETTE MS-
116 PM CDT FRI JUN 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF OXFORD AT 116 PM CDT. THE
STORM WAS NEARLY STATIONARY. BRIEF HEAVY RAIN WILL ALSO OCCUR.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:51 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette39 min
Jun 15, 2:39 PM CDTSevere Thunderstorm WarningMEGYalobusha66 min
Jun 15, 2:51 PM CDTSevere Thunderstorm WarningMEGTate39 min
Jun 15, 3:03 PM CDTSevere Thunderstorm WarningMEGPanola57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.